Wisconsin, 2004

Hail in Wisconsin, September 11, 2004

September 11, 2004 · NWS GRB · 4 events in 2 counties and zones

Thunderstorms developed in unstable air ahead of an approaching cold front. These storms produced large hail as they moved across northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of an approaching cold front. These storms produced large hail as they moved across northeast Wisconsin. One of the storms dropped 2 inch diameter hail as it passed through Beaver (Marinette co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 11, 2:45 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 11, 2:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT SEP 11 2004

.SYNOPSIS...LARGE SCALE PATTERN WL BE SLOWLY PROGRESSIVE AND UNDERGO
AMPLIFICATION EARLY IN THE FCST CYCLE...THEN DEAMPLIFY AS THE MEAN TROF
POSN SETTLES OVER THE ROCKIES/PLAINS AND THE MEAN RIDGE HOLDS OVER THE
WRN ATL. THE SWLY UPR FLOW RESULTING FM THE LARGE SCALE AMPLIFICATION WL
LEAD TO A PERIOD OF SIG ABV NORMAL TEMPS EARLY IN THE UPCOMING WORK WK.
THAT WL BE FOLLOWED BY A CHC OF PCPN AS THE WRN TROF EDGES CLOSER TO THE
RGN AND DRIVES A FRONTAL SYSTEM ACROSS THE AREA. TEMPS SHOULD DROP BACK
CLOSER TO...BUT PROBABLY STILL BE A BIT ABV...NORMAL FOR THE REST OF THE
FCST CYCLE.

.SHORT TERM...TONIGHT AND SUNDAY. POTENTIAL FOR PCPN EARLY IN THE PERIOD
IS THE MAIN CONCERN. THEN THE FOCUS SHIFTS TO TEMPERATURES.

SURFACE ANALYSIS INDICATED THAT A NE-SW ORIENTED COLD FRONT HAD MADE IT
ABOUT HALF WAY THROUGH THE CWA. AN AREA OF SHOWERS WAS MOVING ACROSS THE
STATE THIS MORNING...BUT THIS AREA DECREASED IN COVERAGE AND INTENSITY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. NORTH-CENTRAL WI OBS
SITES HAD NOT REPORTED RAIN WITH THIS AS OF 19Z. SPECIAL 18Z SOUNDING AT
KGRB AND 12Z SOUNDINGS FROM KDVN AND KINL WERE MAINLY DRY BUT MID LEVEL
LAPSE RATES WERE QUITE STEEP AHEAD OF THE FRONT. LAPS LI VALUES WERE
BELOW ZERO SINCE THIS MORNING AND CAPE EXCEEDED 1000 J/KG FROM NE INTO
CENTRAL WI DURING THE AFTERNOON...SO POTENTIAL REMAINS FOR
THUNDERSTORMS. 12Z NGM AND GFS HOLD ONTO SOME QPF FOR 00Z-06Z TONIGHT
BUT NO PCPN DEVELOPMENT WAS NOTED...UNTIL SHORTLY AFTER 1930Z WHEN A
CELL DEVELOPED IN LANGLADE CO. WAS GOING DRY FOR THE ENTIRE NIGHT...BUT
MAY HAVE TO ADD POPS TO THE EVENING BASED ON LATEST TRENDS.

ADJUSTED TEMPERATURES TOWARD GUIDANCE TONIGHT WITH ETA/NGM/GFS ALL
GIVING GRB THE SAME LOW TEMP. WENT A LITTLE WARMER FOR SUNDAY WITH WAA.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FAIRLY HIGH AMPLITUDE
UPR FLOW WITH THE REMNANTS OF A MAJOR HURRICANE LIKELY OVER THE ERN U.S.
MAKE ME VERY CAUTIONS ABOUT ACCEPTING THE MODEL TIMING OF THE FRONTAL
SYSTEM EXPECTED TO CROSS THE AREA TUE. KEPT PCPN OUT OF THE FCST UNTIL
TUE DESPITE MAV AND MET POPS STARTG TO INCR ALREADY MON NGT. TIMING OF
PCPN BEYOND THAT ALSO IN DOUBT AS THE FLOW BECOMES MORE ZONAL. OPTED TO
KEEP THE REST OF THE FCST DRY FOR NOW BUT MAY NEED TO ADD PCPN FOR ONE
OR TWO OF THOSE FCST PERIODS ONCE IT/S POSSIBLE TO GET A BETTER HANDLE
ON JUST WHEN PCPN WOULD BE MOST LIKELY TO OCCUR.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/JS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 11, 3:45 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SAT SEP 11 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
445 AM CDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY OVER THE FORECAST AREA AS A COLD
FRONT SLIDES OVER THE STATE.   A FEW STORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS...HOWEVER DUE TO MARGINAL INSTABILITY...SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROM TUESDAY THROUGH THURSDAY...A SERIES OF FRONTAL SYSTEMS PASSING OVER
THE REGION WILL PROVIDE A CHANCE OF THUNDERSTORMS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

TDH/KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Oconto

When
September 11, 3:30 PM CST
Where
Oconto County, 5 mi NNE of Mountain
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -88.450

Hail, Marinette

When
September 11, 4:15 PM CST to 4:25 PM CST
Where
Marinette County, Beaver
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.133, -88.017

Hail, Marinette

When
September 11, 4:44 PM CST to 4:54 PM CST
Where
Marinette County, 4 mi W of Peshtigo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -87.833

Hail, Oconto

When
September 11, 5:38 PM CST
Where
Oconto County, 4 mi W of Oconto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -87.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423654, 5423655, 5423657, 5423656.